Hail, Essex
- When
- July 7, 2:35 PM EST
- Where
- Essex County, 0.68 mi N of Willsboro Pt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.430, -73.381
Quarter size hail reported as well as strong winds at Willsboro Point.
An unseasonably cold upper atmospheric low pressure center slowly drifted across northern New York during the afternoon of July 7th. At the surface, a weak cold front moved across a moderately unstable air mass to produce scattered thunderstorms with a few isolated reports of large hail (greater than 3/4 inch diameter).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An unseasonably cold upper atmospheric low pressure center slowly drifted across northern New York during the afternoon of July 7th. At the surface, a weak cold front moved across a moderately unstable air mass to produce scattered thunderstorms with a few isolated reports of large hail (greater than 3/4 inch diameter).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 7, 12:28 PM EST, 2 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 128 PM EDT TUE JUL 7 2009 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OFF THE SOUTHERN TIP OF JAMES BAY...WILL SLOWLY MOVE SOUTHEASTWARD OVER THE NEXT FEW DAYS. THIS WILL BE THE FOCUS FOR PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTH COUNTRY THROUGH WEDNESDAY NIGHT...AND CONTINUED CLOUDINESS THROUGH THURSDAY. SUNNY AND DRY CONDITIONS WILL RETURN FOR FRIDAY UNDER A RIDGE OF HIGH PRESSURE...BUT THE CHANCE FOR SHOWERS RETURNS FOR THE WEEKEND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 1143 AM EDT TUESDAY...UPDATED PRODUCTS SENT OUT...MAINLY JUST TO REMOVE ANY TIMING MENTION FOR SHOWERS AND THUNDERSTORMS IN MOST AREAS...DUE FACT THAT PCPN HAS OVERSPREAD MUCH OF NRN NY AND PARTS OF SW VT THIS MORNING. LEFT IN THE MENTION OF SMALL HAIL AND GUSTY WINDS. HAIL SEEMS TO BE PRIMARY THREAT DUE FAVORABLE TEMP PROFILES. STRONG VORT ROTATING AROUND APRCHG UPPER LOW IS THE DRIVING FORCE BEHIND THE PCPN THAT HAS DEVELOPED THIS MORNING. THIS FEATURE WILL EXIT THE RGN DURING MID PM. INSTABILITY LACKING IN MOST AREAS DUE TO THE EXTENSIVE CLOUD COVER AND SHOWERS...HELPING TO LIMIT SFC HEATING. MAX INSTABILITY AS OF LATE THIS MORNING IS IN CHMPLN VLY...BUT EVEN THERE CAPE VALUES ARE GENERALLY LESS THAN 1000 J/KG. THERE IS CONTD THREAT OF SHOWERS AND THUNDERSTORMS LATER PM EVEN AFTER PASSAGE OF VORT DUE COOL POOL ALOFT. ALL IN ALL...THREAT OF TSRA IS HIGH TODAY BUT RISK OF SVR RATHER LOW...MAINLY DUE LIMITED INSTABILITY. THREAT OF SVR IS HIGHER SOUTH OF FORECAST AREA WHERE WHERE WIND FIELD IS STRONGER AND INSTABILITY GREATER. PREVIOUS DISCUSSION... THE NORTH COUNTRY WILL BE UNDER THE INFLUENCE OF A PESKY UPPER LOW OFF THE SOUTHERN TIP OF JAMES BAY FOR YET ANOTHER DAY. SEVERAL VORT MAXES CURRENTLY ROUNDING THE BASE OF THE TROUGH ARE ALREADY SPARKING SCATTERED SHOWERS ACROSS THE REGION...AND THIS TREND WILL LIKELY CONTINUE THROUGH THE DAY. VERY LITTLE OVERALL AIRMASS CHANGE FROM YESTERDAY...BUT ONE BIG DIFFERENCE FROM YESTERDAY WILL BE THE PRESENCE OF A 100KT 250HPA JET PUSHING INTO SOUTHERN NEW ENGLAND AND THE MID ATLANTIC STATES THIS AFTERNOON AND EVENING. MODELS IN FAIRLY GOOD AGREEMENT IN PLACEMENT OF THE JET WHICH WHILE TOO FAR SOUTH TO AFFECT THE ENTIRE FORECAST AREA...IT DOES PLACE SOUTHERN VT IN THE LEFT- FRONT ENTRANCE REGION. AND WITH AMPLE INSTABILITY DURING THE EARLY TO MID AFTERNOON HOURS...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP AFTER ABOUT 15-16Z...STRONGEST SOUTH. SPC HAS SOUTHERN VT IN SLIGHT RISK FOR SEVERE STORMS WHICH SEEMS REASONABLE. BASED ON CAPES OF 1000-1500 J/KG AND MARGINAL 0-3KM BULK SHEAR OF 25KTS MAIN SEVERE THREAT IF ANY WILL BE STRONG WINDS...THOUGH WITH COLD POOL ALOFT AND CONTINUED STEEP LOW LEVEL LAPSE RATES CANT DISCOUNT ANY HAIL FORMATION. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/... AS OF 325 AM EDT TUESDAY...SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE ACROSS THE AREA INTO THE EVENING HOURS...BUT WILL LOSE SOME STEAM OVERNIGHT AS THE UPPER LOW DRIFTS OVERHEAD. UPPER LOW WILL BE CENTERED OVER THE FORECAST AREA ON WEDNESDAY WHICH WILL LIKELY RESULT IN INTERMITTENT LIGHT RAIN SHOWERS AND LOW LEVEL MOISTURE PROFILE IS JUICED. OVERALL AREAL COVERAGE NOT LIKELY TO BE GREAT...BUT CERTAINLY A HIGH PROBABILITY THAN SOME LIGHT RAIN AND/OR DRIZZLE WILL BE AROUND...NOT A PARTICULAR NICE DAY CONSIDERING WERE MOVING INTO THE 2ND WEEK OF JULY. WEDNESDAY NIGHT THE UPPER LOW FINALLY BEGINS TO MOVE OUT OF THE AREA WITH DECREASED CHANCES FOR PRECIPITATION. RECENT MODEL GUIDANCE HAS BEEN TRENDING SLOWER AND SLOWER WITH THE EXITING OF THE LOW...WHICH BY ALL ACCOUNTS SEEMS VERY REASONABLE BASED ON THE RECENT PATTERN. SO EVEN THOUGH PRECIPITATION MAY BE COMING TO AND END WEDNESDAY NIGHT...1000-700MB MOISTURE HANGS TOUGH INTO THE LATE AFTERNOON OF THURSDAY...SO CONSIDERABLE CLOUDINESS WILL STILL BE EXPECTED...WITH A SLIGHT CHANCE OF A STRAY SHOWER. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 744 AM EDT TUESDAY...AT LEAST ITS BEEN CONSISTENT. MODELS HAVE CONTINUOUSLY BEEN SLOWER AND SLOWER KICK THE UPPER LEVEL LOW OUT TO THE EAST OF REGION...AND THEREFORE THE BREAK FROM OUR UNSETTLED PATTERN KEEPS GETTING PUSHED BACK FURTHER AND FURTHER INTO THE WEEK. BUT...IT APPEARS THAT TREND OF DELAY IS COMING TO AND END...OR AT LEAST TRYING TO. FOR THE FIRST MORNING...WERE ONLY PUSHING THE FORECAST CLEARING OF SKIES BACK BY 6 INSTEAD OF 12 HOURS. RIGHT NOW THAT MEANS SKIES WILL BEGIN TO CLEAR MORE AROUND THURSDAY AFTERNOON/EVENING TIME FRAME...CONTINUING INTO FRIDAY. THURSDAY AND FRIDAY WILL BE OUR BEST OPPORTUNITIES TO EXPERIENCE NEAR NORMAL HIGH TEMPS. THEN ALL INDICATIONS ARE THAT FRIDAY NIGHT THE PATTERN WILL TRANSITION TO THAT OF ONE ONCE AGAIN DOMINATED BY AN UPPER LEVEL LOW. WHICH IN ESSENCE MEANS A RETURN TO UNSETTLED WEATHER BY THE WEEKEND...POSSIBLY CONTINUING INTO THE WORKWEEK. SATURDAY LOOKS INTERESTING WITH THE PASSAGE OF A COLD FRONT. GFS INDICATES AN 850 JET OF ABOUT 75KT MOVING THROUGH THE NORTH COUNTRY WHICH WITH STEEP LAPSE RATES COULD BRING ANOTHER ROUND OF THUNDERSTORMS TO THE REGION. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... THROUGH 18Z WEDNESDAY...UNSETTLED WEATHER THROUGH MOST OF THE FIRST 24 HOURS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS VERMONT AND NORTHERN NEW YORK THROUGH 02Z. THUNDERSTORMS SHOULD MAINLY AFFECT KMPV/KRUT/KSLK THROUGH 22Z...DROPPING THESE SITES TO IFR AT TIMES. OTHERWISE...SHOWERS WILL BRING VISIBILITY AND CEILINGS TO MVFR CONDITIONS. RAIN WILL END AT ALL SITES AFTER 03Z...BUT PLENTY OF LOW LEVEL MOISTURE AROUND WILL KEEP CEILINGS MVFR AT THE VALLEY SITES. FOG WILL DEVELOP AT KSLK AND KMPV BY MIDNIGHT...WITH KMPV DROPPING TO VLIFR AFTER 08Z. ALL FOG WILL LIFT BY 12Z...BUT LOW CLOUDS WILL LINGER AS SCATTERED SHOWERS DEVELOP WEDNESDAY AFTERNOON. WINDS WILL BE LIGHT THROUGH THE PERIOD. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...LAHIFF NEAR TERM...RJS/LAHIFF SHORT TERM...LAHIFF LONG TERM...NASH AVIATION...MB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 448 AM EDT TUE JUL 7 2009 NYZ026>031-034-035-087-VTZ001>012-016>019-080900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 448 AM EDT TUE JUL 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE NORTH COUNTRY AFTER NOONTIME TODAY...WITH THE THREAT OF THUNDERSTORMS CONTINUING INTO THE EVENING HOURS. A FEW STORMS MAY BECOME STRONG WITH THE POTENTIAL FOR GUSTY WINDS AND SMALL HAIL. THE GREATEST POTENTIAL FOR STRONG STORMS WILL BE ACROSS CENTRAL AND SOUTHERN VERMONT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE FOR THUNDERSTORM DEVELOPMENT SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1226 PM EDT TUE JUL 7 2009
VTZ003-004-006>008-010>012-016-018-019-071715-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-LAMOILLE VT-ORANGE VT-ORLEANS VT-
WASHINGTON VT-WESTERN RUTLAND VT-WINDSOR VT-
1226 PM EDT TUE JUL 7 2009
...THUNDERSTORM WILL DEVELOP ACROSS VERMONT EARLY THIS AFTERNOON...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS VERMONT
THIS AFTERNOON. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE
POSSIBLE ALONG WITH BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING.
AT 1225 PM EDT...THUNDERSTORMS WERE DEVELOPING IN RUTLAND...WINDSOR
AND ESSEX COUNTIES OF VERMONT. STRONGER STORMS WERE LOCATED NEAR
CUTTINGSVILLE AND GRANBY VERMONT...MOVING NORTHEAST AT 20 MPH.
THE STORM NEAR CUTTINGSVILLE WILL BE NEAR NORTH SHREWSBURY AROUND
1230 PM...WEST BRIDGEWATER AROUND 1245 PM...BRIDGEWATER CENTER
AROUND 100 PM AND POMFRET AROUND 115 PM.
TAKE COVER IF THREATENING WEATHER APPROACHES.
LAT...LON 4502 7152 4489 7150 4475 7162 4463 7156
4448 7161 4432 7194 4432 7200 4427 7205
4417 7204 4375 7222 4370 7230 4357 7237
4325 7242 4330 7320 4502 7255SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
108 PM EDT TUE JUL 7 2009
VTZ008-010>012-018-019-071800-
EASTERN ADDISON VT-EASTERN RUTLAND VT-ORANGE VT-WASHINGTON VT-
WESTERN RUTLAND VT-WINDSOR VT-
108 PM EDT TUE JUL 7 2009
...STRONG THUNDERSTORMS WILL AFFECT ADDISON...ORANGE...RUTLAND...
WASHINGTON AND WINDSOR COUNTIES...
AT 104 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BRAINTREE
TO MENDON TO MT. TABOR...MOVING NORTHEAST AT 15 MPH. VERY HEAVY RAIN
HAS FALLEN IN SOUTHERN RUTLAND COUNTY IN THE HEADWATERS OF MILL
BROOK...NEAR DANBY FOUR CORNERS.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR SHREWSBURY...AND EAST WALLINGFORD AROUND
115 PM...RUSSELLVILLE...STOCKBRIDGE...AND GIFFORD WOODS STATE PARK
AROUND 120 PM...WEST BROOKFIELD...NORTH SHREWSBURY...AND BRAINTREE
AROUND 125 PM...MT. HOLLY AND KILLINGTON AROUND 130 PM.
LAT...LON 4330 7299 4330 7305 4362 7300 4403 7284
4418 7233 4379 7245 4340 7251 4329 7288
4330 7296 4327 7298
HANSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
113 PM EDT TUE JUL 7 2009
NYZ026>031-034-035-087-071800-
EASTERN CLINTON NY-EASTERN ESSEX NY-NORTHERN FRANKLIN NY-
NORTHERN ST. LAWRENCE NY-SOUTHEASTERN ST. LAWRENCE NY-
SOUTHERN FRANKLIN NY-SOUTHWESTERN ST. LAWRENCE NY-WESTERN CLINTON NY-
WESTERN ESSEX NY-
113 PM EDT TUE JUL 7 2009
...SCATTERED THUNDERSTORMS WILL AFFECT CLINTON...ESSEX...FRANKLIN AND
ST. LAWRENCE COUNTIES THIS AFTERNOON...
AT 113 PM EDT...THUNDERSTORMS WERE LOCATED NEAR CRANBERRY
LAKE....SARANAC LAKE AND RUSSELL...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH...SMALL HAIL AND VERY HEAVY RAIN WILL FALL FROM
THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.
STORMS WILL BE NEAR CRANBERRY LAKE AROUND 115 PM...CONIFER AROUND
130 PM...PIERCEFIELD AND COLTON AROUND 145 PM AND TUPPER LAKE AROUND
200 PM.
TAKE COVER IF THREATENING WEATHER APPROACHES.
LAT...LON 4445 7579 4446 7580 4449 7579 4471 7546
4476 7342 4421 7338 4408 7428 4411 7429
4406 7491 4441 7582SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
154 PM EDT TUE JUL 7 2009
VTZ006>008-010-071900-
CALEDONIA VT-LAMOILLE VT-ORANGE VT-WASHINGTON VT-
154 PM EDT TUE JUL 7 2009
...STRONG THUNDERSTORMS WILL AFFECT CALEDONIA...LAMOILLE...ORANGE AND
WASHINGTON COUNTIES...
AT 153 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM WATERBURY
CENTER TO MIDDLESEX TO NORTHFIELD FALLS...MOVING EAST AT 10 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR MIDDLESEX CENTER AROUND 200 PM...SOUTH
BARRE AROUND 215 PM...MOUNT WORCESTER AROUND 230 PM...KENTS CORNER
AROUND 245 PM AND CALAIS AROUND 300 PM.
LAT...LON 4450 7236 4433 7223 4412 7219 4413 7265
4430 7271 4443 7279
HANSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
202 PM EDT TUE JUL 7 2009
NYZ026-027-029>031-034-087-071900-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WESTERN CLINTON NY-WESTERN ESSEX NY-
202 PM EDT TUE JUL 7 2009
...STRONG THUNDERSTORMS WILL AFFECT CLINTON...ESSEX...FRANKLIN AND
ST. LAWRENCE COUNTIES OF NEW YORK THROUGH 3 PM...
AT 159 PM EDT...STRONG THUNDERSTORMS WERE NEAR HOPKINTON AND
HORSESHOE LAKE NEW YORK...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR TUPPER LAKE AROUND 200 PM...NICHOLVILLE
AROUND 215 PM...DICKINSON AROUND 230 PM...SARANAC LAKE AROUND 245 PM
AND LAKE PLACID AROUND 300 PM.
EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
LAT...LON 4487 7412 4421 7376 4408 7428 4411 7429
4408 7459 4467 7492SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
223 PM EDT TUE JUL 7 2009
NYZ028-030-031-034-035-VTZ001-002-005-006-009-011-012-016>019-071915-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN CLINTON NY-
EASTERN ESSEX NY-EASTERN FRANKLIN VT-EASTERN RUTLAND VT-GRAND ISLE
VT-LAMOILLE VT-SOUTHERN FRANKLIN NY-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
223 PM EDT TUE JUL 7 2009
...THUNDERSTORMS WILL MOVE OUT OF THE ADIRONDACKS AND DEVELOP IN
THE CHAMPLAIN VALLEY THROUGH 4 PM...
AT 223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
PEASLEEVILLE NEW YORK...MOVING NORTHEAST AT 15 MPH. OTHER STORMS
WERE DEVELOPING SOUTH OF MIDDLEBURY IN VERMONT.
HEAVY RAIN...WIND GUSTS TO 30 MPH...SMALL HAIL AND OCCASIONAL
LIGHTNING ARE POSSIBLE WITH THESE STORMS.
THE STORM IN NEW YORK STORM WILL BE NEAR HARKNESS AROUND 230
PM...PERU AROUND 245 PM...EXIT 35 I87 AROUND 300 PM THEN PLATTSBURGH
AND THE WEST SHORE OF NORTHERN LAKE CHAMPLAIN AROUND 315 PM.
IF ON THE LAKE SEEK SAFE HARBOR NOW.
IF OUTDOORS...MOVE INSIDE WHEN A THUNDERSTORM APPROACHES.
LAT...LON 4502 7280 4419 7297 4375 7294 4388 7431
4392 7434 4398 7426 4411 7429 4411 7443
4422 7437 4465 7383 4500 7358The Burlington radar (KCXX), 19 km away, was scanning. The volume nearest the first event began at 19:35 UTC.
2 hail. Local standard time, as filed.
Quarter size hail reported as well as strong winds at Willsboro Point.
Quarter size hail observed just south of Schroon Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173259, 173262.